Idaho, 2013

Damaging Wind in Idaho, July 28, 2013

July 28, 2013 · NWS PIH · 1 event in 1 county or zone

The Moburg Canyon RAWS site reported a 58 mph wind gust at 11:54 am MDT due to a thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Moburg Canyon RAWS site reported a 58 mph wind gust at 11:54 am MDT due to a thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 28, 2:15 AM MST, 8 hours 39 minutes earlier.

Area forecast discussion, Jul 28, 2:15 AM MST, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
315 AM MDT SUN JUL 28 2013

.SHORT TERM...TODAY THROUGH TUE NIGHT. HIGH PRESSURE CENTERED
OVER THE SOUTHERN TIER OF STATES WILL STRENGTHEN DURING THIS TIME.
THIS IS MOVING THE WEAK LOW PRESSURE TRACK FARTHER NORTH. THE
THREAT APPEARS LESS THAN YESTERDAY...BOTH IN THE GFS AND IN THE
HRRR TRENDS. THUS HAVE LOWERED THE THUNDERSTORM THREAT TO JUST
ISOLATED AND SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE THE
MAIN WEATHER PHENOMENA AFFECTING THE FORECAST AREA. WIND WILL
CONTINUE FAIRLY WEAK UNDER HIGH PRESSURE...AT LEAST OUTSIDE OF
THUNDERSTORMS. THUS DO NOT SEE ANY KIND OF LAKE WIND ADVISORY FOR
THE THE NEAR TERM FORECAST. DIMINISHING CLOUD COVER DAY TO DAY
WILL ALLOW TEMPERATURES TO WARM BACK UP. MESSICK

.LONG TERM...WED THROUGH SAT NIGHT. SHOWERS AND
THUNDERSTORMS...MAINLY IN THE HIGHER ELEVATIONS AND ESPECIALLY IN
THE SOUTHEAST CORNER OF THE FORECAST AREA...WILL CONTINUE TO BE
THE MAIN THREAT. A WEAK TROUGH MOVING THROUGH THE MEAN RIDGE ON
THU NIGHT/FRI WILL INCREASE THE INSTABILITY AND SO A SLIGHTLY HIGHER
THREAT OF SHOWERS AND THUNDERSTORMS FOR THAT DAY...THEN LOWERING
CHANCE FOR THE END OF THE PERIOD. ECMWF THEN TURNS WETTER FOR THE
WEEKEND WHILE GFS CONTINUES STATUS QUO WITH LITTLE CHANGE TO THE
UPPER LEVEL PATTERN. ECMWF HAD SOME WIDE SWINGS IN THE LAST TWO
RUNS...THE 27/12Z HAD 594DM HEIGHTS FOR 500MB OVER THE FORECAST
AREA...WHILE THE LATEST 28/00Z HAS THE STRONGEST TROUGH DURING
THIS PERIOD MOVING IN. HAVE SPLIT THE DIFFERENCE AND OFFER A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE EASTERN PORTION
OF THE FORECAST AREA WHERE THE TIMING OF THE SHORTWAVE PUTS THE
BEST CHANCE FOR THUNDERSTORMS FOR THE NEW DAY. BUT THIS WEAK WAVE
APPARENTLY DOES LITTLE TO THE WIND AND SO ITS EFFECTS ARE MINIMAL.
MESSICK

&&

.AVIATION...ANOTHER WEAK FRONT WILL PASS THROUGH THE REGION TODAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA. OTHERWISE VFR
CONDITIONS REMAIN LIKELY WITH A FEW GUSTS TO 20 KTS POSSIBLE THIS
AFTERNOON.

VALLE

&&

.FIRE WEATHER...A WEAK FRONT WILL PASS THROUGH THE REGION TODAY.
ISOLATED THUNDERSTORMS AND WIND GUSTS TO 45 MPH ARE POSSIBLE NEAR
THUNDERSTORMS. OTHERWISE THE COMBINATION OF WIND GUSTS AND HUMIDITY
WILL REMAIN BELOW CRITICAL THRESHOLDS. ISOLATED THUNDERSTORMS WILL
PERSIST FOR MUCH OF THE WEEK AS MOISTURE STREAMS INTO THE AREA.

VALLE
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 28, 4:08 AM MST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
508 AM MDT SUN JUL 28 2013

IDZ017>025-031-032-291245-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
508 AM MDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP TODAY OVER MOST OF CENTRAL AND
EASTERN IDAHO...WITH THE MAIN FOCUS AREAS SOUTH AND EAST OF THE
SNAKE RIVER. BRIEF DOWNPOURS...SMALL HAIL...AND GUSTY WIND UP TO
40 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS CONTINUE EACH MORNING AND AFTERNOON
EVERY DAY. THE HIGHEST RISK AREA WILL SWITCH FROM DAY TO DAY. THE
DAY WITH THE GREATEST COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE
THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

In the hours before

Special weather statement, Jul 28, 10:28 AM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1128 AM MDT SUN JUL 28 2013

IDZ022-281830-
CASSIA ID-
1128 AM MDT SUN JUL 28 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 1230 PM MDT

AT 1124 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELBA...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL AND EASTERN CASSIA COUNTY...INCLUDING MALTA...

LAT...LON 4247 11317 4222 11303 4211 11356 4227 11365
TIME...MOT...LOC 1728Z 248DEG 10KT 4223 11349

HUSTON
Special weather statement, Jul 28, 10:31 AM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1131 AM MDT SUN JUL 28 2013

IDZ022-281830-
CASSIA ID-
1131 AM MDT SUN JUL 28 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 1230 PM MDT

AT 1124 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF MARION...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED THROUGH 1230 PM MDT INCLUDE...
   MARION...AND OAKLEY...

LAT...LON 4214 11426 4241 11375 4209 11354 4198 11410
      4199 11418
TIME...MOT...LOC 1730Z 247DEG 15KT 4209 11411

HUSTON
Local storm report, Jul 28, 10:54 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1154 AM MDT SUN JUL 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     HAIL             10 SSW OAKLEY           42.11N 113.95W
07/28/2013  E0.50 INCH       CASSIA             ID   TRAINED SPOTTER

            DIME SIZE HAIL

&&

DPHELPS

The radar

The Salt Lake City radar (KMTX), 107 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cassia

When
July 28, 10:54 AM MST to 11:15 AM MST
Where
Cassia County, 10 mi ESE of Bridge
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
42.075, -113.150

The Moburg Canyon RAWS site reported a 58 mph wind gust at 11:54 am MDT due to a thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469093.